DEAR DR. ROACH: I have had rheumatoid arthritis since 2010. I take two naproxen a day sometimes, but only one if the pain is not bad. I am allergic to several medications.
My doctor wants me to use methotrexate or start using injection drugs. I am afraid of the side effects. Also, these are for life once you start them. I am afraid of an allergic reaction. What do you think? — C.C.R.
ANSWER: Rheumatoid arthritis is an autoimmune disease that causes inflammation of the joints and, if untreated, leads to progressive loss of cartilage and bone, and ultimately deformity and disability. Fortunately, there are many medications now that not only treat the symptoms of rheumatoid arthritis, but also can slow or stop the progression of the disease. The trend in treatment of RA is to use these powerful disease-modifying agents early in the course of the disease, before there is irreversible damage to the joints. RA can affect many other systems, including the heart, lungs, skin, blood vessels and eyes.
Not all RA is severe; however, this is a condition for which I am especially sure to recommend early treatment by an expert, usually a rheumatologist, since it is so important to begin treatment early. Methotrexate is a common early treatment for people with RA. At the doses used for RA, methotrexate is generally well-tolerated, but needs careful monitoring. Similarly, the injection medications, such as Humira or Enbrel, also have the potential for serious side effects, and you are wise to be concerned. However, you should be even more concerned that your rheumatoid arthritis is not being treated with a medication that can stop progressive joint damage. Naproxen improves symptoms, but does not prevent joint damage.
Only your rheumatologist can tell you the right medication for you. RA is a disease you are likely to be living with your whole life, and treatment has to be for a lifetime, but that doesn’t mean that you will be taking the same medication the whole time.
The arthritis booklet discusses rheumatoid arthritis, osteoarthritis and lupus. Readers can order a copy by writing: Dr. Roach — No. 301, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
DEAR DR. ROACH: I have read that two 140-mg capsules of magnesium help eliminate nighttime leg cramps. What is your opinion or suggestion? — J.V.
ANSWER: Well-done studies found that magnesium is no better than a placebo at stopping leg cramps. The most effective treatment in studies is stretching the muscles during the day and again at nighttime. Many readers have written with various home remedies, some of which I have mentioned in previous columns. The Food and Drug Administration has recommended against prescription quinine due to side-effect risk, but many readers have recommended tonic water, which contains a small amount of quinine, before bed. Vitamin B complex, including B-6 (30 mg), has been shown to be helpful as well.
DEAR DR. ROACH: Please comment on the use of Vaseline as a vaginal lubricant. Thank you. — G.B.
ANSWER: Petrolatum (Vaseline and many others) is not recommended as a vaginal lubricant for two reasons. First, it is said to increase the risk of vaginal infection, and second, for couples using condoms, the petrolatum can damage the latex, causing failure of the condom. There are many water-based lubricants, such as K-Y or Astroglide. Some women find glycerine and parabens to be irritating,